We report a case of new-onset palmoplantar pustulosis and fulminant 20-nail psoriasis in a patient receiving adalimumab treatment for Crohnâ€™s disease. A 51-year-old woman with a 3-year history of Crohnâ€™s disease that was well controlled on adalimumab therapy for 1 year presented for evaluation of a pruritic and painful rash on the palms and soles that had been present for 1 month. There was no family history of psoriasis.
On physical examination, the bilateral palms and soles revealed erythema, scale, hyperkeratosis, and vesicles without pustules. There was no pitting, onycholysis, or dystrophy of the nails. Because a potassium hydroxide test from the palms and soles and a fungal culture to rule out tinea pedis with a vesicular id reaction were negative, the patient was prescribed potent topical corticosteroids. After 1 month, she had new findings of 20 periungal edema, erythema, scale, distorted cuticles, and an inflamed proximal nail fold (Figures 1 and 2). The diagnosis of palmoplantar pustulosis with fulminant nail psoriasis was made. The patient refused skin and nail biopsies. Given the association of palmoplantar pustulosis with adalimumab, the patient was asked to discontinue adalimumab and was treated with potent topical corticosteroids to both the skin and nails. Two months later, no longer undergoing adalimumab therapy despite topical corticosteroids, she continued to progress with increased palmoplantar pustules, more intense 20-nail proximal nail fold edema and nail plate pitting, and eventually onycholysis (Figure 3). She went on to develop psoriatic patches over her body and substantially thicker, hyperkeratotic nails. Approximately 1 month later, or 3 months after discontinuation of adalimumab therapy, she began to improve, with less nail swelling, pain, and redness as well as improvement of her skin findings. No systemic intervention was added. She presented to clinic 6 months after her initial presentation with proximal nail clearing and resolution of her paronychia (Figure 4). She also had near complete clearing of her palms (Figure 5).
Despite the successful use of tumor necrosis factor (TNF)â€“α inhibitors for the treatment of psoriasis, previous reports have associated therapy with de novo paradoxical development of